The Dangers of Stopping Aspirin Therapy Abruptly

0
1698

Suddenly stopping aspirin therapy appears to raise the risk of a stroke or a heart attack, according to a report in Circulation in 2017.

Low-dose aspirin is a prominent player in preventing secondary cardiovascular events. A Swedish study of more than 601,000 people over age 40 found that discontinuing a daily aspirin increases the risk of a stroke or a heart attack immediately. This risk appeared “especially perilous” in people who had previously had a stroke or a heart attack: Their risk increased 46 percent (one additional event in 36 people per year). The risk was lower in people without prior cardiovascular disease, rising just 28 percent (one extra event in 146 people per year). The risks didn’t seem to diminish over the three-year study period in either group. However, simultaneous treatment of other antiplatelet or anticoagulant drugs seemed to offer a protective effect when stopping aspirin; it was associated with lowering risk. The authors cited experimental research suggesting that a “rebound effect” in blood clotting can occur after stopping aspirin.

WHAT ELSE YOU SHOULD KNOW: The researchers couldn’t say for sure whether it’s safe to discontinue aspirin before minor surgery. Aspirin is typically stopped temporarily to reduce excess bleeding during a surgical procedure.

WHAT YOU SHOULD DO: It’s more about what you shouldn’t do: Don’t stop taking your daily aspirin without consulting your doctor. If you’re scheduled for surgery, ask your doctor or surgeon about the risks of both stopping and not stopping aspirin therapy.